Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Fort Worth, TX

July 4, 2005Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 4, 2005, 8:40 PM CDT for Young County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 8:40 PM CDT (01:40 UTC)
Expired
Jul 4, 2005, 10:30 PM CDT
In force
110 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 050140
FFWFWD
TXC503-050330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
840 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1030 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  VERY HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS OVER EASTERN YOUNG 
  COUNTY.

* LOCATIONS IN THE WARNING INCLUDE LOVING...JEAN...AND OTHER AREAS 
  NORTH OF GRAHAM.

VERY HEAVY RAINFALL HAS FALLEN ACROSS EASTERN YOUNG COUNTY. SOME 
AREAS NORTH OF GRAHAM HAVE RECEIVED IN EXCESS OF 3 INCHES OF RAIN. 
TRAVEL IS DISCOURAGED ON U.S. HIGHWAY 380 EAST OF GRAHAM...AND STATE 
HIGHWAY 16 BETWEEN GRAHAM AND LOVING.

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LOW WATER CROSSINGS 
CAN BE DEADLY IN HEAVY RAIN. FIND ALTERNATE ROUTES. SWIFTLY FLOWING 
WATER CAN CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3310 9865 3307 9844 3339 9843 3339 9872

$$

25
2 follow-up statements
000 
WGUS74 KFWD 050239
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
931 PM CDT MON JUL 4 2005

TXC503-050330-
YOUNG TX-
931 PM CDT MON JUL 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR EAST CENTRAL
YOUNG COUNTY...

AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS 
LOCATED 9 MILES SOUTH OF LOVING...OR ABOUT 5 MILES NORTHEAST OF 
GRAHAM...MOVING EAST AT 5 MPH.  RADAR ESTIMATES INDICATE THAT 3 TO 4 
INCHES OF RAIN HAS FALLEN IN THIS AREA SINCE 8 PM.

THE THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN OVER THE RURAL 
EASTERN AREAS OF YOUNG COUNTY.  TRAVEL IS STRONGLY DISCOURAGED ON 
U.S. HIGHWAY 380 EAST OF GRAHAM...AND STATE HIGHWAY 16 BETWEEN 
GRAHAM AND LOVING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. 

LAT...LON 3310 9865 3307 9844 3330 9843 3329 9865

$$
000 
WGUS74 KFWD 050336
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1033 PM CDT MON JUL 4 2005

TXC503-050343-
YOUNG TX-
1033 PM CDT MON JUL 4 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL YOUNG COUNTY HAS BEEN 
ALLOWED TO EXPIRE AT 1030 PM CDT...

THE HEAVY RAIN OVER THE COUNTY HAS DIMINISHED AND THE THREAT TO LIFE 
AND PROPERTY HAS ENDED.  HOWEVER...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS MAY STILL 
BE FLOODED.  REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3310 9865 3307 9844 3330 9843 3329 9865

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:41 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 6:41 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
641 PM CDT MON JUL 4 2005

.AVIATION...
DIFFICULT FORECAST THIS EVENING AS SURFACE BOUNDARY ALONG RED RIVER
IS WORKING SE INTO PRETTY UNSTABLE AIR MASS...WITH CONVECTION
DEVELOPING NE OF METROPLEX AIRPORTS. OTHER CU LOOKING MORE
IMPRESSIVE OUT WEST. WILL HOLD OFF ON INCLUDING TSRA IN THE TAF FOR
NOW...BUT MAY HAVE TO ADD THEM FOR THIS EVENING. TSRA CHANCES WILL
LINGER OVERNIGHT AS STORMS OUT WEST MOVE CLOSER TO N TEXAS. SURFACE
FLOW TO SLOWLY BACK TO EAST AROUND 15Z. 80

&&

.DISCUSSION...
350 PM CDT

OUTFLOW LAYER FINALLY MIXING OUT...WITH BOUNDARY TRANSLATING NORTH
OF I-20 CORRIDOR. BOUNDARY TO BE THE FOCUS FOR TSRA DEVELOPMENT
BETWEEN I-20 AND THE RED RIVER...AS ENHANCED SFC CONVERGENCE
COINCIDES WITH ONGOING CONVECTION IN AREA OF CONSIDERABLE MID-
LEVEL INSTABILITY. AREA WELL SOUTH OF BOUNDARY LIKELY TOO CAPPED
DESPITE TREMENDOUS SFC-BASED INSTABILITY.

NOCTURNAL MCS POTENTIAL HIGH WITH INCREASING LLJ OVERNIGHT. WILL
WATCH CONVECTION UPSTREAM FOR LATE NIGHT/EARLY MORNING ARRIVAL.
SEE HWOFWD FOR FURTHER INFORMATION.

TEXAS WILL REMAIN IN WEAKNESS BETWEEN TWO RIDGE BUBBLES...NW FLOW
ALLOWING FOR TSRA CHANCES MUCH OF THE WEAK. DRY GROUND AND
LINGERING SUBSIDENCE WILL KEEP TEMPS WARM...BUT MORE 90S THAN
TRIPLE-DIGITS THE NEXT 7 DAYS. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  98  76  98 /  40  20  10  10
WACO, TX              77  99  75  98 /  20  20  10  10
PARIS, TX             75  93  73  95 /  50  40  30  30
DENTON, TX            76  98  73  98 /  40  30  20  20
MCKINNEY, TX          76  97  74  98 /  40  30  20  20
DALLAS, TX            79  98  78  98 /  40  20  10  10
TERRELL, TX           76  98  73  97 /  40  20  10  10
CORSICANA, TX         77  98  74  96 /  20  20  10  10
TEMPLE, TX            77  99  75  98 /  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

05/25
Hazardous weather outlook, Jul 4, 7:10 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT MON JUL 4 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
710 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ALONG AND
NORTH OF THE I-20 CORRIDOR. DAMAGING DOWNBURST WINDS...AND HAIL TO
THE SIZE OF PENNIES IS POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTHWEST OF
A LAMPASAS...HILLSBORO...EMORY LINE. MAIN THREATS WILL BE LARGE
HAIL...LOCALIZED DAMAGING WINDS IN EXCESS OF 60 MPH...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.

PERSONS ENJOYING OUTDOOR FOURTH OF JULY FESTIVITIES AND THOSE ON AREA
LAKES ACROSS THE RISK AREA TONIGHT NEED TO BE ON THE LOOKOUT FOR
RAPIDLY DEVELOPING...SCATTERED STRONG TO SEVERE STORMS...
PARTICULARLY AS THE EVENING PROGRESSES. A STORM COMPLEX MAY FORM BY
MIDNIGHT AND AFTER AND MOVE SOUTH-SOUTHEAST THROUGH THE INTERSTATE 20
CORRIDOR DURING THE EARLY MORNING HOURS TUESDAY.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEK...PARTICULARLY
THOSE AREAS BETWEEN INTERSTATE 20 AND THE RED RIVER...AS NORTH TEXAS
WILL CONTINUE TO SEE OCCASIONAL DISTURBANCES ALOFT MOVE ACROSS THIS
AREA. AT THIS TIME...IT IS VERY DIFFICULT TO TIME SUCH FEATURES.
HOWEVER WITH THESE TYPES OF SYSTEMS...AN ISOLATED SEVERE THREAT WITH
LOCALIZED DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING CANT BE
RULED OUT EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ALONG AND NORTH OF
THE I-20 CORRIDOR. ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS THE REST
OF NORTH TEXAS NORTHWEST OF A LAMPASAS...HILLSBORO...TO EMORY LINE.

58

In the hours before

Local storm report, Jul 4, 7:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT MON JUL 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0700 PM     HAIL            ROXTON                   33.55N  95.72W
07/04/2005  1.50 INCH       LAMAR               TX   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED
Local storm report, Jul 4, 7:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
758 PM CDT MON JUL 04 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG    ROXTON                   33.55N  95.72W
07/04/2005                  LAMAR               TX   PUBLIC

            LARGE TREE LIMBS DOWNED BY HIGH WINDS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:37 PM CDTSevere Thunderstorm WarningFWDYoung53 min
Jul 4, 8:00 PM CDTSevere Thunderstorm WarningFWDLamar32 min
Jul 4, 8:29 PM CDTSevere Thunderstorm WarningFWDJack, Young61 min
Jul 4, 10:30 PM CDTSevere Thunderstorm WarningFWDStephens63 min
Jul 5, 12:17 AM CDTSevere Thunderstorm WarningFWDHopkins60 min
Jul 5, 12:23 AM CDTSevere Thunderstorm WarningFWDStephens59 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.